Coronary Artery Disease | Family Health | Heart & Vascular Health | Heart Failure | Heart News | Living With Chronic Conditions | Our Doctors | Tests and Treatments
200324634-001

Be Alert to Statin Side Effects (Video)

These issues are uncommon, but important

Not only do statins lower LDL cholesterol, they also have been shown to substantially reduce the risk of having a heart attack or dying of heart disease. While statins are well tolerated by most people, they do sometimes have side effects that can limit their use, says Michael Rocco, MD, Medical Director of Cardiac Rehabilitation and Stress Testing, Section of Preventive Cardiology at Cleveland Clinic.

The most common side effects include gastrointestinal intolerance such as nausea or bloating, upper respiratory symptoms, headache, liver abnormalities and muscle aches. Dr. Rocco explains that while the incidence is very uncommon overall, it’s important to report any potential side effects to your cardiologist so that he or she can assess and manage them.

Tags: cholesterol, coronary artery disease, Dr. Rocco, heart attack, heart health, heart videos, prevention, side effects, statins, video
Get the latest information from the No. 1-ranked heart program in the United States.

We welcome your comments. However, we cannot provide a medical opinion without an in-person consultation. To learn about Cleveland Clinic services available to you, please fill out our WebMail form.
  • debra dugdale

    Well what about the fact that statins cause neuropathy?? It’s known. .but they don’t want to tell you that! It’s an extremely painful condition that isn’t curable!

  • rickstutz

    also I have been told they CAUSE Diabetes……they raise blood sugar. I never had diabetes until I started taking statins…….then after a year or so was diagonsed with diabetes and high liver function numbers!

    • marnie

      My doctor claims that if you get diabetes after taking statins that the statins bring on the diabetes 4 years earlier than you would have developed diabetes anyway. I wish this wasn’t the case cause I would have loved to sue the companies that make statins. You can’t beat the big companies

  • mike

    I had all the ‘uncommon’ side effects, tremors in hand, fever, headache, muscle aches, and neuropathy after being on a statin for four weeks. I reported it to my VA doctor and was told statins don’t cause those problems. I took myself off the drug and after several weeks everything disappeared, fortunately. Also fortunately, I have managed my cholesterol now with a much better diet. I take blood pressure and copd meds.

    • The_Beating_Edge_Team

      Dear Mike – sounds like you are doing a good job and controlling your risk factors with a combination of lifestyle changes and medications that work for you. Not all patients are the same nor do they react to medications the same way. Congratulations on your success. betsyRN

  • Missiquette

    I too take COPD and HBP meds but managed to lower cholesterol with fish oil for a few months and have maintainec this newer level by staying alert to foods I eat. As to side effects of Statins, the same problems as Mike have plagued me but I have stayed on them to help with other problems.

  • Marty Walker

    I’ve never been so sore than after taking statins. By day 7 my whole body hurts, especially down my legs where the muscles grow along the bones. My Chest wall muscles and muscles everywhere in my body really. I am so weak. This last a couple of weeks after stopping the statins. Are there anything else to try?